Montana, 2013

High Wind in Montana, September 21 to 23, 2013

September 21 to 23, 2013 · NWS TFX · 3 events in 1 county or zone

Down-slope westerly winds increased across North-Central Montana associated with a low pressure system moving through the region. A passing shortwave and approaching upper-level jet max further increased down-slope wind strength along the Rocky Mountain Front and adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Down-slope westerly winds increased across North-Central Montana associated with a low pressure system moving through the region. A passing shortwave and approaching upper-level jet max further increased down-slope wind strength along the Rocky Mountain Front and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 21, 4:45 PM MST, 15 minutes earlier.

Area forecast discussion, Sep 21, 4:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT Sat Sep 21 2013

...UPDATE TO AVIATION...

.DISCUSSION...

Tonight through Monday...A weak surface cold front is continuing to
push through central Montana this evening with breezy southwest
winds ahead of the front. While no precipitation has been noted
with this system yet, isolated showers and thunderstorms are
possible in higher terrain this evening. Moisture will increase late
tonight and Sunday morning in response to an upper-level shortwave
expected to move across southwest and central Montana. The lift
associated with this shortwave will support scattered showers
across the area mainly between midnight and noon on Sunday, then
as downslope westerly winds increase across north-central Montana
during the afternoon, precipitation will be limited. Additional
shortwave energy and an approaching upper-level jet will further
increase downslope winds along the Rocky Mountain Front Sunday
night into Monday. Thus, have issued a High Wind Watch for the
northern and southern Rocky Mountain Front beginning Sunday night
through late Monday evening with sustained west winds of 30 to 40
mph and gusts up to 60 mph possible. In addition, Pacific moisture
will promote orographic rain showers along the Continental Divide
including areas in Glacier National Park. Temperatures will be
cooler on Sunday and Monday, however will remain around seasonal
averages. MLV

Monday night through Saturday...The main weather feature to contend
with is the development of a strong upper trough over the west coast
by early Wednesday and its subsequent movement. Models are in pretty
good agreement through Wednesday as an upper low develops in the
vicinity of southwest Idaho by late Wednesday afternoon. After that
model differences come into play. The main difference is that the
ECMWF model is slower than the other models with the northern
portion of the upper trough and its associated precipitation. The
GEM and ECMWF develop more of an upslope flow than the GFS which is
weaker with the upper low/trough. Since the GFS can be too quick in
weakening weather systems will lean towards a wetter solution than
what the GFS would indicate. Have increased the chances of
precipitation for Tuesday night into Thursday. As was mentioned in
yesterdays discussion it still looks like snow levels will lower to
between 5500 and 6500 on Wednesday but could further lower to
between 4500 and 5500 feet Wednesday night. As was also mentioned in
yesterdays discussion still could see snowfall totals of 6 to 12
inches over the southwest and central mountains. Although have highs
only in the mid 40s to mid 50s Wednesday and Thursday coldest
guidance would have highs only in the 40s. Precipitation chances
diminish and daytime temperatures warm later in the week as an upper
ridge is expected to develop over Montana. Blank

&&

.AVIATION...
UPDATED 2345Z.
Upper level shortwave trough and associated surface cold front will
push through the forecast area overnight. Main impact of this system
will be increasing mid- and high-level clouds through the evening
hours. After 06Z a line of showers is expected to develop from near
KCTB southwestward across the continental divide to KMSO. This line
is expected to remain quasi-stationary through 18Z with mountain
obscurations and MVFR/IFR conditions in mountain snow and low
elevation rain. After 18Z, isolated to scattered showers will spread
southeast over the Central and Southwest Montana mountains. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  69  46  67 /  30  30  10  10
CTB  44  67  41  61 /  20  20  10  10
HLN  50  68  45  66 /  30  50  10  10
BZN  45  69  41  67 /  20  40  20  10
WEY  36  57  31  55 /  30  50  30  10
DLN  44  62  38  62 /  30  50  10  10
HVR  48  73  44  69 /  20  10  10  10
LWT  47  67  42  64 /  20  30  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from Sunday evening through Monday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Sep 21, 2:00 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT SEP 21 2013

MTZ009-048-222100-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
300 PM MDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WATCH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING FOR THE ROCKY MOUNTAIN FRONT.

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO MOVE INTO THE
WESTERN U.S. LATE TUESDAY AND SLOWLY TRACK EAST ACROSS THE REGION
TUESDAY NIGHT THROUGH THURSDAY. WHILE THERE IS STILL A LARGE
AMOUNT OF UNCERTAINTY IN THE TIMING AND INTENSITY OF THIS
SYSTEM...THERE IS GROWING CONFIDENCE THAT WIDESPREAD
PRECIPITATION...HEAVY MOUNTAIN SNOW AND MUCH COOLER TEMPERATURES
WILL IMPACT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-222100-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WEST WINDS ARE EXPECTED SUNDAY NIGHT AND MONDAY ACROSS CENTRAL
MONTANA.

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO MOVE INTO THE
WESTERN U.S. LATE TUESDAY AND SLOWLY TRACK EAST ACROSS THE REGION
TUESDAY NIGHT THROUGH THURSDAY. WHILE THERE IS STILL A LARGE
AMOUNT OF UNCERTAINTY IN THE TIMING AND INTENSITY OF THIS
SYSTEM...THERE IS GROWING CONFIDENCE THAT WIDESPREAD
PRECIPITATION...HEAVY MOUNTAIN SNOW AND MUCH COOLER TEMPERATURES
WILL IMPACT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 21, 5:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 54KT (63MPH) reported at the Logan Pass Visitors Center.

High Wind, North Rocky Mountain Front

When
September 23, 2:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Park/Forest Service

Sustained high winds peaked at a measured 69KT (79MPH) at the Logan Pass Visitors Center.

High Wind, North Rocky Mountain Front

When
September 23, 10:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High winds measuring 50KT (58MPH) reported at the Deep Creek RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475747, 475748, 475746.